Iowa, 2020

Hail in Iowa, March 19, 2020

March 19, 2020 · NWS DMX · 2 events in 2 counties and zones

A warm front lifted across Iowa through the afternoon serving as a focus for convection. MUCAPE of 1000-1500 J/kg and strong deep-layer shear were sufficient for storm development in the warm sector.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front lifted across Iowa through the afternoon serving as a focus for convection. MUCAPE of 1000-1500 J/kg and strong deep-layer shear were sufficient for storm development in the warm sector. Storms were fast-moving with storm motions of 45 mph, but fortunately, most storms remained below severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 19, 2:51 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 19, 2:51 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
351 PM CDT Thu Mar 19 2020

.DISCUSSION.../Tonight through Thursday/
Issued at 351 PM CDT Thu Mar 19 2020

Push of warm advection and moisture transport into the state this
morning produced widespread shower and some thunderstorm activity.
Areas across northern Iowa saw widespread 1 to 2 inches of rain,
mainly along and north of Highway 20.  Farther south, the showers
were more progressive with less rain.  Currently, the warm front
extends from near Red Oak to Des Moines and eastward toward
Grinnell.  Recent satellite and radar indicates the boundary is
moving south through western into central Iowa and is near the Des
Moines metro area as of 300 pm.  Destabilization is rapidly
occurring in far southern Iowa with 100mb mixed layer CAPES
approaching 1000-1500 j/kg in the far southwest.  This
destabilization will continue into the late afternoon as insolation
increases with clouds diminishing.  Low level shear and helicity are
sufficient for tornado development although if the storm is along
the southward moving boundary, it is likely that the cold air would
undercut the surface updraft.  However, any storm ahead of the
boundary would be in a decent environment for a tornado and a watch
is in place for this potential. Storms that do occur north of the
boundary are not expected to have much of a tornado threat, but
could certainly produce large hail.  Otherwise, another round of
moderate to locally heavy rain is expected into central Iowa which
will likely push rivers toward flood stage in some locations. There
may also be a localized risk of flash flooding but it is not
expected to be widespread at this time.

Farther north, light to moderate rain will persist into the evening
as cold air begins to move into the state.  A transition from rain
to snow is expected to start toward sunset near Estherville with the
transition zone shifting southward through the evening. One to two
inches of snow is expected across the northern two tiers of Iowa and
when combined with the strong winds, will produce a period of poor
conditions this evening in the northwest portion of the forecast
area where snow amounts will be greatest, therefore the advisory
will continue tonight. Elsewhere, the strong northwest winds will
strengthen during the night as cold air pours into the state.
Precipitation diminishes after midnight as forcing subsides with all
rain/snow ending by daybreak on Friday.  Strong northwest winds will
persist into Friday with much colder temperatures as thermal trof
drops into the state.  Wind chills below zero are expected in the
northwest during the morning with single digits to teens above zero
elsewhere.

Moderating temperatures are expected into the weekend with some
minor threat of precipitation on Sunday.  A better threat of
precipitation is expected Monday night into Tuesday as a stronger
shortwave passes through the region although there are still some
differences in the models on the eventual evolution.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1239 PM CDT Thu Mar 19 2020

Poor aviation conditions will persist through tonight with low
ceilings, restricted visibilities and gusty winds. Widespread
showers and thunderstorms are expected into this evening with rain
changing to snow in the north. Strong northwest winds are forecast
to develop tonight and persist into Friday. Ceilings and
visibilities will improve to VFR by the end of the period as the
system departs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Friday for IAZ004-005-015-023-033.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Mar 19, 1:58 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
258 PM CDT Thu Mar 19 2020

IAZ025>028-034>039-044>050-057>062-070>075-081>086-092>097-202000-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
258 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe weather with all modes of
severe weather possible. Heavy rainfall may lead to river flooding
or even some localized flash flooding.

Strong northwest winds are expected tonight into Friday with much
colder air.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely across this afternoon and evening.

IAZ004-005-015-023-024-033-202000-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-
258 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect for the area tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any snowfall reports
are appreciated.

IAZ006-007-016-017-202000-
Winnebago-Worth-Hancock-Cerro Gordo-
258 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...This Afternoon and Tonight

Non-severe thunderstorms with moderate to locally heavy rain
expected this afternoon. Colder air will turn rain to snow, with
less than an inch of accumulation expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any snowfall reports
are appreciated.

Hagenhoff

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
March 19, 4:10 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.990, -94.740

Trained spotter reported nickel sized hail with 40-50 mph winds resulting in small tree limbs down.

Hail, Warren

When
March 19, 5:50 PM CST
Where
Warren County, 2.14 mi SSW of Indianola Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
41.270, -93.580

Public report of ping pong ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881397, 881398.